Bronchopleural fistula arising after commencement of pazopanib for progressive sarcoma

    loading  Checking for direct PDF access through Ovid

Excerpt

We report an unusual complication of a late‐onset bronchopleural fistula arising after the commencement of pazopanib therapy for progressive sarcoma.
A 62‐year‐old female presented with a recurrent radiation‐induced left chest wall sarcoma. This occurred in the setting of previous stage 1 breast cancer 8 years earlier treated with wide local excision and post‐operative chemoradiotherapy.
Histopathology demonstrated features of high‐grade sarcoma, consistent with Cahan's criteria for radiation‐induced sarcoma.1 She underwent multiple wide surgical resective procedures for isolated local recurrences. Subsequently, after her fourth local recurrence, she underwent wide chest wall excision with rib excision, mesh and latissimus dorsi flap reconstruction.
Several months later, she developed pulmonary metastatic disease and was commenced on pazopanib, a multi‐target tyrosine kinase inhibitor recently shown to significantly prolong progression free survival of metastatic soft tissue sarcoma compared with placebo.2
Two months after commencing pazopanib, the patient presented with widespread spontaneous subcutaneous emphysema involving her chest wall, mediastinum, head and neck, without evidence of pneumothorax. Computed tomography (CT) scan demonstrated an area of tumour necrosis, most likely secondary to treatment, which had led to bronchopleuro‐cutaneous fistula formation. She was managed conservatively as there was no airway compromise, and over several weeks, the collection of air decreased significantly in size (Figs 1, 2).
She remained symptomatic with a troublesome mass that interfered with function; therefore, pleurodesis under radiological guidance was performed. A pigtail catheter was inserted into the left lateral subcutaneous tissue air collection under CT imaging. Persisting air and serous fluid was aspirated and then 30 mL of autologous blood and 5 mL of a gelfoam/saline slurry were injected and distributed through the cavity by massage. This procedure provided lasting symptomatic control at follow‐up 6 months post‐procedure (Fig. 3).
Radiation‐induced sarcomas of the chest wall are rare, but important, late complications of radiotherapy treatment, most often for breast cancer or Hodgkin's lymphoma. They have a reported incidence of 0.2% and 0.78% after 10 and 30 years, respectively3 and a mean time to detection of 136 months post‐radiotherapy.5 While an unusual complication, the increasing usage of radiation in the treatment of breast cancer may mean it becomes increasingly common.
Chest wall sarcomas are a source of significant morbidity and mortality. Furthermore, those occurring post‐radiotherapy have significantly worse prognosis than those occurring de novo.6 A case series demonstrated a 5‐year survival and 5‐year disease‐free survival of 48% and 27%, respectively, with a median interval of 10 months to local recurrence.7
They tend to be locally aggressive, and resection with clear margins often requires wide excision and chest wall resections with soft tissue flap and/or mesh reconstructions.6
Given the size and complexity of resections required, it is unsurprising that there may be significant complications after chest wall sarcoma resection. The most common complications include local flap necrosis, infection and respiratory compromise because of chest wall dysfunction.
Significant subcutaneous emphysema may also occur post‐operatively. It is important to distinguish between subcutaneous emphysema and the more common complication of seroma formation. Needle drainage is discouraged in the setting of emphysema because of a risk of introduction of infection.8 This case is unusual in that this complication occurred many months post‐operatively, after the commencement of a targeted chemotherapeutic agent. In our patient's case, conservative management was attempted but eventually radiologically guided pleurodesis was required in order to achieve symptomatic relief.
In conclusion, we have presented a rare, late complication of pazopanib therapy. To our knowledge, this complication has not previously been reported.

Related Topics

    loading  Loading Related Articles